Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 129, NWS Pittsburgh, PA

July 4, 2011Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2011, 5:22 PM EDT for Columbiana County, Ohio. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 5:22 PM EDT (21:22 UTC)
Expired
Jul 4, 2011, 6:00 PM EDT
In force
38 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:25 PM EDTHAIL 12 E Leetonia, OH
Jul 4, 5:30 PM EDTTSTM WND DMGColumbiana, OHLARGE TREES BLOWN DOWN.
Jul 4, 5:50 PM EDTTSTM WND DMG3 Nnw East Palestine, OHLARGE TREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS51 KPBZ 042122
SVRPBZ
OHC029-042200-
/O.NEW.KPBZ.SV.W.0129.110704T2122Z-110704T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...

* UNTIL 600 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLUMBIANA...MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  LEETONIA...           COLUMBIANA...         EAST PALESTINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 4074 8052 4072 8052 4072 8053 4087 8077
      4090 8075 4090 8052
TIME...MOT...LOC 2123Z 304DEG 10KT 4088 8064

$$
1 follow-up statement
162 
WWUS51 KPBZ 042139
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT MON JUL 4 2011

OHC029-042200-
/O.CON.KPBZ.SV.W.0129.000000T0000Z-110704T2200Z/
COLUMBIANA OH-
539 PM EDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR COLUMBIANA COUNTY...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EAST PALESTINE...MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  LEETONIA...           COLUMBIANA...         EAST PALESTINE...

LAT...LON 4081 8053 4079 8053 4078 8053 4087 8076
      4090 8075 4090 8052
TIME...MOT...LOC 2139Z 304DEG 10KT 4086 8059

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:45 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 4, 4:45 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT MON JUL 4 2011

.SYNOPSIS...
A WEAK DISTURBANCE WILL BRING SHOWERS AND STORMS LATE THIS
AFTERNOON AND EARLY EVENING. HIGH PRESSURE WILL THEN BUILD IN
TUESDAY. THE RISK FOR SHOWERS AND STORMS WILL RETURN LATE
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATING POPS TO BETTER COVER CURRENT ACTIVITY. SHOWERS AND STORMS
CONTINUE TO FIRE ALONG A BOUNDARY AS SW ENERGY MOVES THROUGH THE
UPPER OHIO VALLEY. EXPECT THE COVERAGE TO DECREASE AS THE SW
DRIFTS INTO N WV.

TONIGHT...BOTH THE SHORT WAVE ENERGY AND THE FRONTAL BOUNDARY WILL
SLIDE SOUTHEASTWARD AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE
NORTHWEST. GFS RELATIVE HUMIDITY TIME HEIGHT CROSS SECTION
INDICATES A DRY COLUMN ABOVE 800MB. WITH NEAR CALM WINDS AND
SURFACE MOISTURE PRESENT, PATCHY FOG WILL DEVELOP DURING THE PRE-
DAWN HOURS. OVERNIGHT LOWS ARE CLOSER TO THE SLIGHTLY WARMER MET
GUIDANCE, WITH LOWS RANGING FROM THE LOWER 50S ACROSS THE I-80
CORRIDOR TO NEAR 60 ACROSS NORTH-CENTRAL WV.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
NAM/GFS/ECMWF SOLUTIONS ARE IN AGREEMENT THAT HIGH PRESSURE WILL
BRING PREDOMINATELY DRY WEATHER TO THE UPPER OHIO VALLEY TUESDAY
INTO EARLY ON WEDNESDAY. THE ONE EXCEPTION IS THE CHANCE OF DIURNALLY
DRIVEN CONVECTION TUESDAY AFTERNOON ACROSS THE RIDGES OF WV AND
MD. THE MID-LEVEL FLOW WILL SHIFT FROM NORTHWESTERLY TO MORE ZONAL
ON WEDNESDAY AND A COLD FRONT WILL APPROACH FROM THE NORTHWEST
LATE IN THE DAY. DEEP MOISTURE IS LACKING WITH THE FRONTAL
BOUNDARY, AND THUS CHANCE POPS ARE FORECAST LATE WEDNESDAY INTO
THURSDAY WITH WITH THE SLOW PASSAGE OF THE FRONT.

TEMPERATURES WILL BE NEAR NORMAL VALUES ON TUESDAY IN A DRIER AIR
MASS. WEAK WARM AIR ADVECTION IN AN ENHANCED SOUTHERLY LOW-LEVEL
FLOW IN ADVANCE OF THE FRONT WILL ALLOW FOR TEMPS TO WARM TO AROUND
5 DEGREES ABOVE NORMAL ON WEDNESDAY. TEMPERATURES WILL BE BACK TO
NEAR NORMAL VALUES AS THE FRONT PUSHES SOUTHEAST OF THE AREA ON
THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GENERAL BLEND OF HPC PROGS AND 12Z MODEL RUNS BRINGS FRONT SOUTH OF
REGION BY THURSDAY EVENING WITH LOW CHANCE POPS DIMINISHING ACROSS
THE SOUTHEAST AND RIDGES OVERNIGHT. SURFACE RIDGE WILL THEN REMAIN
ACROSS NEW ENGLAND INTO SUNDAY WITH LITTLE CHANCE FOR THUNDERSTORMS.
BY MONDAY A COLD FRONT WILL APPROACH FROM THE EASTERN GREAT LAKES
WITH A CHANCE OF SHOWERS AND STORMS ESPECIALLY IN THE AFTERNOON.
TEMPERATURES WILL AVERAGE ABOVE NORMAL FOR THE PERIOD.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SHORTWAVE MOVING ALONG FRONT LYING ACROSS THE UPPER OHIO VALLEY WILL
BRING THUNDERSTORMS WITH MVFR RESTRICTIONS INTO THE EARLY EVENING
FOR THE TERMINALS SOUTH OF KPIT. GENERAL VFR ELSEWHERE WITH ONLY A FEW
SPRINKLES AT KPIT AND KAGC. HIGH PRESSURE WILL MOVE IN BEHIND THE
SYSTEM TONIGHT AND LOW LEVEL MOISTURE ALONG WITH CLEARING SKIES
AND LIGHT WINDS WILL SET UP CONDITIONS FOR IFR FOG LATER TONIGHT
INTO EARLY TUESDAY. HIGH PRESSURE WILL THEN BRING GENERAL VFR
TUESDAY AFTER FOG LIFTS.

OUTLOOK TUESDAY NIGHT THROUGH SATURDAY.
MAINLY VFR CONDITIONS THROUGH WEDNESDAY WITH POSSIBLE MVFR VALLEY
FOG NEAR SUNRISE. THUNDERSTORMS WITH RESTRICTIONS WILL BE POSSIBLE
ONCE AGAIN WEDNESDAY NIGHT AND THURSDAY AS A FRONT MOVES ACROSS THE
REGION. SURFACE RIDGE WILL BRING A RETURN TO VFR FRIDAY INTO THE
WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 4, 4:16 AM EDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 AM EDT MON JUL 4 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-050830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
416 AM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 4, 3:27 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            1 E WAYNESBURG          39.90N  80.16W
07/04/2011                   GREENE             PA   911 CALL CENTER

            MINOR FLOODING EAST OF WAYNESBURG ON MUDDY CREEK

&&

EVENT NUMBER PBZ1100908

RCC
Special weather statement, Jul 4, 3:44 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT MON JUL 4 2011

PAZ073-042015-
WESTMORELAND PA-
344 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WESTMORELAND COUNTY...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF IRWIN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH...HAIL UP TO DIME SIZE...AND RAIN AMOUNTS UP TO
1.5 INCHES ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEW STANTON...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL CAN CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS. ALSO PONDING OF WATER ON COUNTRY ROADS
AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4021 7943 4017 7957 4026 7975 4031 7964
Special weather statement, Jul 4, 3:47 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT MON JUL 4 2011

PAZ031-075-WVZ022-023-042045-
FAYETTE PA-GREENE PA-MONONGALIA WV-PRESTON WV-
347 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN FAYETTE...
NORTHEASTERN MONONGALIA...NORTHERN PRESTON AND SOUTHEASTERN GREENE
COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF STAR CITY...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH...HAIL UP TO DIME SIZE..AND RAIN AMOUNTS UP TO
1.5 INCHES CAN OCCUR WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  STAR CITY...          MORGANTOWN...         DELLSLOW...
  CHEAT NECK...         MASONTOWN...          LAUREL RUN...
  VALLEY POINT...       HAZELTON...           BRUCETON MILLS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AND PONDING OF WATER ON
COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3967 7949 3957 7963 3952 7979 3971 8009
      3976 8004
Local storm report, Jul 4, 5:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLOOD            2 W KHEDIVE             39.88N  80.07W
07/04/2011                   GREENE             PA   911 CALL CENTER

            PART OF HAINES HOLLOW ROAD TO ITS INTERSECTION WITH SR
            21 FLOODED FROM MUDDY CREEK.

&&

EVENT NUMBER PBZ1100909

NWS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:13 PM EDTAreal Flood WarningPBZColumbiana3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.